Alert archive / North Carolina / Flash Flood Warnings in 2018
Flash Flood Warning 3, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at Jun 7, 2018, 5:02 PM EDT for Pender County, North Carolina. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2018, 5:02 PM EDT (21:02 UTC)
- Expired
- Jun 7, 2018, 6:01 PM EDT
- In force
- 59 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Flood severity
- None
County Pender County, NC
The radar
The Wilmington radar (KLTX), 73 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 5:02 PM EDT | FLOOD | Burgaw, NC | MANY STREETS FLOODED IN BURGAW. |
| Jun 7, 5:30 PM EDT | FLOOD | Burgaw, NC | STREET FLOODING IN BURGAW. MEASURED RAINFALL OFF OF HWY 53, 3.6 INCHES IN LESS THAN 30 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 874 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
383 WGUS52 KILM 072102 FFWILM NCC141-080000- /O.NEW.KILM.FF.W.0003.180607T2102Z-180608T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Wilmington NC 502 PM EDT THU JUN 7 2018 The National Weather Service in Wilmington has issued a * Flash Flood Warning for... Central Pender County in southeastern North Carolina... * Until 800 PM EDT. * At 502 PM EDT, emergency management reported heavy rain across the warned area. Flash flooding is already occurring. * Some locations that will experience flooding include... Burgaw, White Stocking, Long Creek, Malpass Corner, Ashton, St. Helena and Pender Memorial Hospital. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Never drive your vehicle into areas where the water covers the road. Flood waters are usually deeper than they appear. Flowing water may be powerful enough to sweep vehicles off the road. A Flash Flood Warning means that dangerous flooding is imminent or occurring. Residents within the warned area should take immediate precautions to protect life and property. && LAT...LON 3452 7811 3461 7779 3451 7777 3442 7799 $$ SHK
1 follow-up statement
352 WGUS72 KILM 072201 FFSILM Flash Flood Statement National Weather Service Wilmington NC 601 PM EDT THU JUN 7 2018 NCC141-072211- /O.CAN.KILM.FF.W.0003.000000T0000Z-180608T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pender NC- 601 PM EDT THU JUN 7 2018 ...THE FLASH FLOOD WARNING FOR CENTRAL PENDER COUNTY IS CANCELLED... The heavy rain has ended. Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3452 7811 3461 7779 3451 7777 3442 7799 $$ SHK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 3:05 PM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jun 7, 3:05 PM EDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 305 PM EDT Thu Jun 7 2018 .SYNOPSIS... Low pressure over Florida will bring a chance of rain showers and thunderstorms late Friday through the weekend. A warm and humid pattern with afternoon showers and thunderstorms is expected for much of next week. && .NEAR TERM /THROUGH FRIDAY/... As of 3 PM Thursday...Remains of front lingering in the area today have all but dissipated, with only isolated showers developing on the slow moving sea breeze/outflow. Dry air aloft is limiting the duration of any showers that do develop. As the convection is being driven by diurnal heating think isolated storms will continue to develop for the next few hours before the loss of heating brings an end to convection. Onshore flow will maintain moist boundary layer conditions and light boundary layer winds (under 5 kt after midnight) should allow for at least some fog development overnight. Lows overnight will be held above climo by the abundance of low level moisture. Mid-level dry air tenaciously tries to hold on tomorrow despite increasing, deep onshore flow as 5h trough off the northwest FL coast consolidates into a closed 5h low. Both GFS and ECMWF show a slug of deep moisture approaching the area from the south-southeast as the 5h low slowly wobbles north. The arrival of this deep moisture should allow meager convection to increase in coverage, the only question is how quickly does this moisture arrive. Have held onto chance pop for much of the forecast area with highs near to slightly above climo. If moisture is slower, as some of the models suggest, highs tomorrow would end up a little warmer than forecast, especially for parts of inland SC. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/... As of 3 PM Thursday...The mid level pattern will continue to be poorly defined through most of the period although a very subtle west to northwest flow should develop by early Sunday. Not a lot happening at the surface as well with a broad surface/coastal trough hanging around Friday night into Saturday. By Saturday afternoon and evening the seemingly ever present Piedmont trough will have developed. Still with a very moist column in place showers and thunderstorms can be expected from time to time. The best chances occur Saturday afternoon with the sea breeze and Piedmont trough. No changes to the temperature forecast. && .LONG TERM /SUNDAY THROUGH THURSDAY/... As of 3 PM Thursday...Weak mid-level troughing will be a fixture during the period, as will deep tropical moisture. Lack of any well defined/significant surface or mid-level features for much of the period will result in daily bouts of diurnal convection. The only real exception to this will be Sun into Mon when a weak surface low is forecast to move up the coast. Low is on the weak side, and may end up being more of an elongated trough, but it will lead to an area of enhanced low level convergence. Given the abundance of moisture and potential for mid-level disturbances at any given time precip chances are likely to be higher than normal through the period. A similar trend is likely with temperatures as both lows and highs will end up running above to well above climo. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... As of 18Z...High confidence of VFR at all terminals this TAF period. A weak cold frontal boundary near a KILM-KFLO line will continue shifting slowly S and will become more diffuse. Generally 5-8K cigs along it, with isolated-scattered SHRA/TSRA. Best chance for tempo convection will be KILM nearest the intersection of the boundary and sea breeze. Have just indicated VCSH in KFLO/KLBT TAFs attm. Winds will be E-SE this afternoon 5-10 kt. Winds decrease as well as shower coverage 00-03z with loss of heating. Extended Outlook...VFR with TEMPO MVFR showers or thunderstorms Friday through Saturday. Chances for rain increase Sunday and Monday. && .MARINE... NEAR TERM /THROUGH FRIDAY/... As of 3 PM Thursday...Gradient remains ill-defined through the period with sea breeze being the dominant factor as far as winds are concerned. Light east to northeast winds overnight will become onshore and increase to 10 to 15 kt during Fri as the sea breeze sets up. Relatively low wind speeds coupled with limited fetch duration will keep seas 1 to 2 ft through the period. SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/... As of 3 PM Thursday...Very light wind fields for the first 12-18 hours of the forecast with south to southeast winds of essentially ten knots or less. By Saturday afternoon as the Piedmont trough gets going the gradient between this feature and Bermuda High Pressure will allow winds to increase to 10-15 knots and maybe a little higher through early Sunday morning. Seas are mostly 1-3 feet leaning toward the higher end late with the increase in winds. LONG TERM /SUNDAY THROUGH TUESDAY/... As of 3 PM Thursday...Bermuda High off the coast through the period will maintain southwest flow Sun into Mon. A weak surface low/wave moving up the coast Mon will result in a wide range of wind direction as the feature passes later Mon and Mon night. The Bermuda High then builds back west for Tue. Strongest gradient will exist on Mon when speeds will run 10 to 15 kt. Gradient weakens as the low moves across the area and then the high returns, wind speeds will be 10 kt or less Mon and Tue. Seas 2 to 3 ft for much of the period may briefly reach 4 ft late Sun or Sun night, a result of increased southwest flow. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && NEAR TERM...III SHORT TERM...SHK LONG TERM...III AVIATION...MRR
Hazardous weather outlook, Jun 7, 3:14 PM EDT, 1 hour 48 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 314 PM EDT Thu Jun 7 2018 AMZ250-252-254-256-081915- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 314 PM EDT Thu Jun 7 2018 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059- 081915- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown- Central Horry-Northern Horry- 314 PM EDT Thu Jun 7 2018 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 7, 1:52 PM EDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Wilmington NC
152 PM EDT THU JUN 7 2018
NCZ109-071900-
Inland Brunswick NC-
152 PM EDT THU JUN 7 2018
...SPECIAL WEATHER STATEMENT...
At 152 PM EDT, Doppler radar was tracking a strong thunderstorm over
Brunswick County Community College Main Campus, or 8 miles northwest
of Oak Island, moving west at 5 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Supply, Civie Town, Brunswick County Community College Main Campus,
Bolivia and Brunswick Novant Medical Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3397 7820 3396 7834 3412 7837 3413 7811
3399 7809
TIME...MOT...LOC 1752Z 080DEG 5KT 3404 7819
SHKSpecial weather statement, Jun 7, 3:19 PM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Wilmington NC
319 PM EDT THU JUN 7 2018
NCZ105-072015-
Inland Pender NC-
319 PM EDT THU JUN 7 2018
...SPECIAL WEATHER STATEMENT...
At 319 PM EDT, Doppler radar was tracking a strong thunderstorm over
Maple Hill, or 14 miles northeast of Burgaw, moving south at 10 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Maple Hill and White Stocking.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3450 7780 3472 7788 3472 7768 3471 7768
3470 7767 3453 7760
TIME...MOT...LOC 1919Z 341DEG 8KT 3466 7771
SHKSpecial weather statement, Jun 7, 4:17 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Wilmington NC
417 PM EDT THU JUN 7 2018
NCZ105>108-072115-
Inland New Hanover NC-Coastal Pender NC-Inland Pender NC-
Coastal New Hanover NC-
417 PM EDT THU JUN 7 2018
...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN NEW HANOVER AND CENTRAL
PENDER COUNTIES UNTIL 515 PM EDT...
At 417 PM EDT, Doppler radar was tracking a strong thunderstorm over
Burgaw, moving south at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wilmington, Burgaw, Surf City, Figure Eight Island, Rich Inlet,
Hampstead, Topsail Beach, Long Creek, Cape Fear Community College
North Campus, Ashton, Rocky Point, Murrayville, Wards Corner, Castle
Hayne, Scotts Hill, Ogden, Woodside, White Stocking, Mayfaire and
Malpass Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3440 7758 3435 7765 3435 7766 3424 7777
3421 7784 3452 7814 3465 7765 3448 7758
3446 7754 3446 7753 3445 7754 3444 7752
TIME...MOT...LOC 2017Z 343DEG 18KT 3453 7790
SHKSpecial weather statement, Jun 7, 4:29 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Wilmington NC
429 PM EDT THU JUN 7 2018
SCZ033-059-072130-
Marion SC-Northern Horry SC-
429 PM EDT THU JUN 7 2018
...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN HORRY AND NORTHEASTERN
MARION COUNTIES UNTIL 530 PM EDT...
At 428 PM EDT, Doppler radar was tracking a strong thunderstorm near
Green Sea, or 11 miles east of Mullins. This storm was nearly
stationary.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Mullins, Galivants Ferry, Zion, Smithboro, Gapway, Rains, Green Sea,
Nichols and Carolinas Hospital System - Marion.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes. Do not
drive your vehicle through flooded roadways.
&&
LAT...LON 3427 7931 3428 7929 3425 7924 3426 7921
3427 7920 3426 7914 3425 7913 3426 7912
3424 7900 3423 7899 3408 7896 3395 7937
3428 7934
TIME...MOT...LOC 2028Z 086DEG 4KT 3417 7906
RJDThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 1:52 PM EDT | Special Weather Statement | ILM | Brunswick | 68 min |
| Jun 7, 3:19 PM EDT | Special Weather Statement | ILM | Pender | 56 min |
| Jun 7, 3:58 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 23 min |
| Jun 7, 4:17 PM EDT | Special Weather Statement | ILM | Pender | 58 min |
Nearby
Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.